Alert archive / Arizona / Flash Flood Warnings in 2006

Flash Flood Warning 28, NWS Tucson, AZ

July 26, 2006Cochise County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 26, 2006, 3:39 PM MST for Cochise County, Arizona. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2006, 3:39 PM MST (22:39 UTC)
Expired
Jul 26, 2006, 4:30 PM MST
In force
51 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 86 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 10.7 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2006-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 622 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2006-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
622 J/kg
Mixed-layer CIN
-130 J/kg
Mixed-layer LCL
1060 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 262242
FFWTWC
AZC003-270030-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
339 PM MST WED JUL 26 2006

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL COCHISE COUNTY IN SOUTHEAST ARIZONA
  THIS INCLUDES THE CITY OF BISBEE

* UNTIL 530 PM MST

* AT 3:20 PM...TRAINED WEATHER SPOTTERS REPORTED RAINFALL            
  RATES OF 0.5 INCHES WITHIN 20 MINUTES. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BANNING    
  CREEK NORTH-WEST OF BISBEE...BISBEE...AND MCNEAL.

NUMEROUS LOW WATER CROSSING TO PRIVATE RESIDENCES AND RANCH LAND ARE 
LIKELY FLOODED ALONG BANNING CREEK. BASED ON DOPPLER RADAR...SOME 
PORTIONS OF BANNING CREEK HAVE LIKELY SEEN RAINFALL AMOUNT OF 1.5 TO 
2.0 INCHES.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY.

LAT...LON 3134 11010 3134 10956 3177 10950 3155 11012

$$
SCHAFFNER
WEATHER.GOV/TUCSON
1 follow-up statement
000 
WGUS75 KTWC 262311
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
410 PM MST WED JUL 26 2006

AZC003-270030-
COCHISE AZ-
410 PM MST WED JUL 26 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM MST FOR SOUTH
CENTRAL COCHISE COUNTY...

AT 400 PM MST...TRAINED WEATHER SPOTTER IN ELFRIDA REPORTED CLOSE TO 
3 INCHES OF RAINFALL. DOPPLER RADAR ALSO INDICATED RAINFALL TOTALS 
UPWARDS TO 2 INCHES NORTH-WEST OF BISBEE IN BANNING CREEK.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MCNEAL...
JUNCTION OF HIGHWAYS 80 AND 90 AND ELFRIDA.

EXPECT WASHES TO BE FLOWING HIGH IN THE ELFRIDA AREA...INCLUDING 
TRIBUTARIES OF WHITEWATER DRAW.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY.

LAT...LON 3135 11020 3134 10956 3179 10950 3150 11023

$$
SCHAFFNER
WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 26, 1:57 PM MST, 1 hour 42 minutes earlier.

Area forecast discussion, Jul 26, 1:57 PM MST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
157 PM MST WED JUL 26 2006

.SYNOPSIS...A SERIES OF DISTURBANCES WILL ROTATE AROUND THE
HIGH PRESSURE SYSTEM FROM THE NORTHEAST...RESULTING IN PERIODS OF
CLOUDINESS AND THUNDERSTORMS. IN ADDITION...DEEPER TROPICAL MOISTURE
WILL FURTHER INCREASE THE CHANCE OF THUNDERSTORMS THROUGH MOST OF
THE WEEK AND INTO THE WEEKEND.

&&

.DISCUSSION...OFF TO A SLOWER START WITH CONVECTION TODAY COMPARED
TO YESTERDAY SINCE MOST PLACES WERE WORKED OVER FAIRLY WELL. RADAR
MOSAIC SHOWS ISOLATED SHOWERS AND THUNDERSTORMS DEVELOPING ALONG THE
MOGOLLON RIM AND INTO WEST CENTRAL NEW MEXICO. A FEW STORMS HAVE
ALSO BEGUN TO DEVELOP IN NEARLY THE SAME AREAS AS YESTERDAY...ALBEIT
ABOUT AN HOUR LATER. ONE CELL RESIDES NEAR RUCKER CANYON IN THE
CHIRICAHUA MOUNTAINS OF EAST CENTRAL COCHISE COUNTY. A FEW CELLS
HAVE ALSO DEVELOPED JUST SOUTH OF THE INTERNATIONAL BORDER JUST
SOUTH OF LOCHIEL IN SANTA CRUZ COUNTY. FORTUNATELY THESE CELLS ARE
MOVING SLOWLY TO THE SOUTHWEST AWAY FROM YESTERDAYS HARD HIT SANTA
CRUZ COUNTY. A FEW STORMS ARE ALSO SOUTH OF SIERRA VISTA AND MOVING
SLOWLY SOUTHWEST.

WATER VAPOR IMAGERY SHOWS THE UPPER HIGH GENERALLY EXTENDING FROM
SOUTHERN CALIFORNIA TO CENTRAL ARIZONA WITH THE CLOCKWISE FLOW
AROUND THE HIGH RESULTING IN GENERALLY NE TO E FLOW ACROSS MY
FORECAST AREA...WHICH WAS VERY SIMILAR TO YESTERDAY. TROPICAL STORM
EMILIA CONTINUES TO SPIN JUST OFFSHORE OF THE SOUTHERN BAJA
PENINSULA AND IS FORECASTED TO MOVE NORTHWEST AND WEST BEFORE
WEAKENING TO JUST A REMNANT LOW BY AROUND 48 HOURS...AT WHICH TIME
IT WOULD BE IN THE GENERALLY VICINITY OF 27.5N LAT 118.6 W LONG.

PLENTY OF MOISTURE IN PLACE AFTER THE STRONG SURGE THAT OCCURRED
TUESDAY MORNING AND A CONTINUATION OF THE SAME TODAY...ALTHOUGH A
BIT WEAKER. GOES PRECIPITABLE WATER IMAGERY SHOWS VALUES IN EXCESS
OF ONE INCH AREAWIDE...BUT ACROSS CENTRAL AND WESTERN LOCALES NEARLY
AT 2 INCHES. AS OF 19Z (NOON MST)...DEWPOINTS WITHIN MY FORECAST
AREA WERE RANGING FROM THE UPPER 50S TO THE UPPER 60S. THESE VALUES
GENERALLY REPRESENT A CHANGE OF 3 TO 5 DEGREES WARMER/WETTER THAN
THIS TIME YESTERDAY. SAFFORD IS SHOWING A 24 HOUR CHANGE IN DEWPOINT
OF 15 DEGREES WITH A DEWPOINT OF 63 DEGS F. EXPECT THIS AFTERNOON TO
BE FAIRLY ACTIVE...BUT AS MENTIONED BEFORE AREAS HIT HARD YESTERDAY
MAY STRUGGLE TO SEE DEVELOPMENT TODAY DUE TO THE COOLING OF THE
BOUNDARY LAYER. THE MAIN THREAT TODAY SHOULD BE FLOODING OR PONDING
OF WATER IN LOW LYING AREAS. UPPER LEVEL WINDS ARE WEAK AND STORMS
WILL MOVE/DRIFT TO THE SOUTHWEST OR WEST THIS AFTERNOON.
HOWEVER...CANT RULE OUT A FEW PULSE SEVERE STORMS THIS AFTERNOON
AND EVENING RESULTING IN HAIL AND/OR DAMAGING WIND AS WELL. (SEE
SPCS DAY ONE SEVERE OUTLOOK SWODY1).

MODELS PROG THE HIGH TO MEANDER ACROSS THE AREA AS THE TROPICAL
SYSTEM CONTINUES TO PUSH FARTHER WEST INTO THE PACIFIC WATERS.
HOWEVER...BY FRIDAY AND INTO SATURDAY THE GFS IS ADVERTISING AN
INVERTED TROUGH TO MOVE FROM WEST TEXAS/NORTHERN MEXICO INTO
ARIZONA. MAV MOS POP GUIDANCE FROM THE 00Z TO 12Z RUN INCREASED
CONSIDERABLY FOR THE FRIDAY AND SATURDAY TIME PERIOD. CASE IN
POINT...DOUGLAS SHOWED A POP OF 69% AND 60% FOR FRIDAY AND SATURDAY
RESPECTIVELY ON THE 00Z RUN. ON THE 12Z RUN THE NUMBERS INCREASED TO
91% AND 79% FOR FRIDAY AND SATURDAY. SIMILAR CHANGES CAN BE SEEN FOR
OTHER MOS GUIDANCE LOCATIONS...BUT PERHAPS NOT QUITE AS DRAMATIC.
BASED ON THIS MODEL TREND DECIDED TO INCREASE POP FOR FRIDAY THROUGH
SUNDAY AFTERNOON AND EVENINGS. OTHER ARIZONA OFFICES FELT THE SAME
CHANGE WAS NEEDED AND HAVE OR WILL MAKE CHANGES AS WELL.

ONCE THE INVERTED TROUGH WEAKENS LATE IN THE WEEKEND A TROUGH COMING
IN FROM THE PACIFIC...ACCORDING TO BOTH THE GFS AND ECMWF COULD
BRING DRIER WESTERLY WINDS TO SOUTHERN CALIFORNIA AND PERHAPS
WESTERN ARIZONA BY THE EARLY TO MIDDLE OF NEXT WEEK. THEREFORE...
STARTING ON MONDAY THROUGH WEDNESDAY POPS ARE GENERALLY LOW END OF
THE CHANCE CATEGORY FOR MOST LOCATIONS AND SLIGHT CHANCE IN THE FAR
WESTERN DESERTS. IF MODELS CONTINUE THIS TREND OF DRIER WESTERLY
FLOW MAY HAVE TO TRIM POPS A BIT MORE.

HIGH TEMPS WILL HOVER AROUND 90 DEGS F FROM THURSDAY THROUGH
SATURDAY WHICH IS ABOUT 7 TO 9 DEGREES COOLER THAN NORMAL.
THEREAFTER HIGHS WILL INCREASE SLIGHTLY EACH DAY WITH READINGS BACK
TO THE UPPER 90S BY EARLY NEXT WEEK WHICH IS AT OR SLIGHTLY BELOW
NORMAL. LOWS WILL GENERALLY BE AT OR SLIGHTLY ABOVE NORMAL
THROUGHOUT THE FORECAST PERIOD.

&&

.AVIATION...TAFS AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

MOLLERE

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 26, 2:56 AM MST, 12 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
256 AM MST WED JUL 26 2006

AZZ019-029>035-271000-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
256 AM MST WED JUL 26 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT

DEEP MOISTURE OVER THE AREA WITH FAVORABLE THUNDERSTORM CONDITIONS
WILL CONTINUE TODAY AND TONIGHT. EXPECT SOME STRONG STORMS WITH
LOCALLY HEAVY RAINFALL. RAINFALL AREAS AND RATES WILL BE WATCHED
CLOSELY FOR POSSIBLE FLASH FLOODING CONCERNS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY

HIGH LEVELS OF MOISTURE ARE EXPECTED TO CONTINUE THROUGH AT LEAST
FRIDAY AND THERE WILL BE A THREAT FOR A FEW OF THE STORMS THAT
DEVELOP TO BECOME SEVERE AS WELL AS GENERATE EXTREMELY HEAVY RAINFALL.

AFTER SATURDAY...MOISTURE LEVELS ARE EXPECTED TO DECREASE
SOMEWHAT...BUT A CHANCE OF THUNDERSTORMS IN AFTERNOON AND EVENING
HOURS WILL CONTINUE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 6:03 PM MSTSevere Thunderstorm WarningTWCPima42 min
Jul 25, 6:37 PM MSTSevere Thunderstorm WarningTWCGraham53 min
Jul 25, 6:46 PM MSTSevere Thunderstorm WarningTWCPima44 min
Jul 25, 7:09 PM MSTFlash Flood WarningTWCPima66 min
Jul 25, 7:30 PM MSTSevere Thunderstorm WarningTWCPima45 min
Jul 26, 3:48 PM MSTSevere Thunderstorm WarningTWCCochise27 min
Jul 26, 4:13 PM MSTSevere Thunderstorm WarningTWCCochise32 min

Nearby

Flash Flood Warnings in Arizona, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.